Ottawa Public Health, Ottawa Police Service and Ottawa Paramedic Service are issuing an alert to warn residents about an increase in suspected overdose-related activity in Ottawa. Over the past several days, Ottawa Police Service and Ottawa Paramedic Service have responded to an increase in suspected overdose-related calls. Based on initial findings, it is suspected that cocaine and crack cocaine mixed (cut) with fentanyl are a contributing factor.
Illicit fentanyl is extremely toxic and increases the risk of overdose and overdose related death. It can be mixed with other drugs such as heroin and cocaine and it is also being found in unregulated pills that are made to look like other prescription pills. When you are getting drugs anywhere other than a pharmacy or medical professional, like from a friend, ordering online, or a dealer, there is no way to be sure exactly what is in them or how toxic they may be.
Individuals who use drugs are reminded to:
- Never use alone – If you overdose when you are alone there will be no one there to help you. If you are using with someone else, don’t use at the same time.
- Don’t mix drugs – Mixing with other drugs puts you at a higher risk of overdose.
- Go slow – The quality of illicit drugs is unpredictable. Fentanyl can be cut (mixed) into both opioid and non-opioid drugs like cocaine, heroin, crack, or pills made to look like other prescriptions (like ‘oxycodone’) or other pills including ecstasy/MDMA. Anything can be cut with Fentanyl or Carfentanil.
- Carry naloxone – Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Naloxone kits are available for free in Ontario. Please visit StopOverdoseOttawa.ca to find out how to get a naloxone kit.
- Know your tolerance – Your risk of overdose increases if you are a new user or haven't used in more than three days.
- If you choose to use – Consider visiting one of the four Supervised Consumption and Treatment Services locations in Ottawa.
- If you use alone – Tell someone before you use. Have a safety plan, leave the door unlocked and have someone come check on you. You can also call the National Overdose Prevention Line at 1-888-688-NORS (6677) or connect with an anonymous virtual harm reduction supporter via the Brave App.
If you have a friend or family member who uses drugs, you are encouraged to:
- Know the signs of an overdose and call 9-1-1 – an overdose is always a medical emergency;
- Carry naloxone – a medication that can temporarily reverse an opioid overdose;
- Call 9-1-1 immediately if you witness an overdose – Give naloxone, perform rescue breathing and/or chest compressions and stay with them.
Signs of an opioid overdose include:
- Breathing will be slow or absent
- Lips and nails are blue
- Person is not moving
- Person may be choking
- Person may make gurgling or snoring sounds
- Person can’t be woken up
- Skin feels cold and clammy
- Pupils are tiny (also known as pinpoint)
For more information and to learn more about harm reduction services and treatment services, please visit StopOverdoseOttawa.ca.
Individuals who are planning to attend Panda Game events this weekend are encouraged to #PartySafer. For tips on how to reduce your risks, please visit TheLinkOttawa.ca/PartySafer.
Media inquiries can be directed to email@example.com.
For more information on City programs and services, visit ottawa.ca, call 3-1-1 (TTY: 613-580-2401) or 613-580-2400 to contact the City using Canada Video Relay Service. You can also connect with us through Facebook, Twitter and Instagram.